Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Birmingham, AL

January 7, 201539 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 7, 2015, 2:07 PM CST for 39 counties in Alabama. It took effect at Jan 8, 2015, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2015, 2:07 PM CST (20:07 UTC)
In effect from
Jan 8, 2015, 11:00 AM CST
Expired
Jan 8, 2015, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-185 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS84 KBMX 072007
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST WED JAN 7 2015

...A RED FLAG WARNING IS IN EFFECT THURSDAY AFTERNOON AS A COLD
DRY AIRMASS IS EXPECTED TO CONTINUE...

ALZ011>015-017>050-081200-
/O.UPG.KBMX.FW.A.0001.150108T1700Z-150109T0000Z/
/O.NEW.KBMX.FW.W.0001.150108T1700Z-150109T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
207 PM CST WED JAN 7 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE GENERALLY FROM THE EAST UP TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
2 follow-up statements
707 
WWUS84 KBMX 081051
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 AM CST THU JAN 8 2015

...VERY DRY AIR SPREADS ACROSS CENTRAL ALABAMA...

ALZ011>015-017>050-081900-
/O.CON.KBMX.FW.W.0001.150108T1700Z-150109T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
451 AM CST THU JAN 8 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA...


* WINDS...WILL BE FROM THE EAST SOUTHEAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
279 
WWUS84 KBMX 081823 AAA
RFWBMX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST THU JAN 8 2015

...VERY DRY AIR SETTLES ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-090000-
/O.CON.KBMX.FW.W.0001.000000T0000Z-150109T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST THU JAN 8 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR ALL OF CENTRAL ALABAMA...


* WINDS...WILL BE FROM THE SOUTHEAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 7, 11:23 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 7, 11:23 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CST WED JAN 7 2015

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

MINOR UPDATES TO THE ONGOING FORECAST. TEMPERATURES IN A FEW SPOTS
WERE ALREADY A FEW DEGREES ABOVE THE HIGHS. HOWEVER...THE 850MB
FRONT IS CURRENTLY MOVING INTO NORTHERN PORTIONS OF THE FORECAST
AREA AND TEMPERATURES SHOULD HOLD STEADY OR EVEN BEGIN TO DROP
OVER THE NEXT COUPLE OF HOURS. WENT AHEAD AND REMOVED THE MENTION
OF SNOW FLURRIES IN THE FORECAST WITH LITTLE TO NO RADAR RETURNS
ACROSS NORTHERN ALABAMA. WOULD NOT BE SURPRISED TO A SEE A REPORT
OR TWO OF FLURRIES BUT NOT ENOUGH COVERAGE IS EXPECTED TO MAINTAIN
THE CHANCE OF FLURRIES IN THE FORECAST.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

STRONG NORTHWESTERLY WINDS THIS AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS AS AN ARCTIC FRONT MOVES THROUGH. WIND GUSTS OF
25-27KTS ARE POSSIBLE. A MID LEVEL CLOUD DECK WILL PUSH SOUTHWARD
THROUGH THE DAY...WITH THE CHANCE OF BROKEN CIGS AROUND 3500FT ALONG
THE FRONT.

14

&&

.PREV DISCUSSION...
/ISSUED 350 AM CST WED JAN 7 2015/
SHORT TERM...TODAY THROUGH FRIDAY.

THE LEADING EDGE OF THE COLDER AIR MASS IS SURGING SOUTHEAST THROUGH
THE PLAINS STATES. THE BIGGEST INDICATOR OF THE FRONT IS THE GUSTY
WINDS BEHIND THE FRONT. NORTHWEST WINDS WILL INCREASE THIS MORNING
AND BECOME GUSTY BY LATE MORNING. THERE WILL ALSO BE AN INCREASE
IN MID LEVEL CLOUDS ALONG WITH THE POSSIBILITY OF SOME FLURRIES
ACROSS THE NORTHEAST COUNTIES. THE BRUNT OF THE COLD AIR WILL
ARRIVE TONIGHT AND THURSDAY MORNING AS A 1040MB SURFACE HIGH
SETTLES INTO THE LOWER MISSISSIPPI VALLEY REGION BY SUNRISE
THURSDAY. THE BRISK WINDS WILL PRODUCE WIND CHILL VALUES NEAR ZERO
LATER TONIGHT ACROSS NORTH ALABAMA AND SINGLE DIGITS ELSEWHERE. A
WIND CHILL ADVISORY WILL BE ISSUED FOR ALL COUNTIES IN CENTRAL
ALABAMA.

A VERY COLD DAY ON THURSDAY DESPITE PLENTY OF SUNSHINE WITH HIGHS
ONLY IN THE LOWER 30S ACROSS THE NORTH AND MIDDLE 30S IN THE
SOUTH. THE WIND SPEEDS WILL BE MUCH LOWER ON THURSDAY AND KEEP
WIND CHILL VALUES NEAR OBSERVED TEMPERATURES. NOT AS COLD THURSDAY
NIGHT AS LOW LEVEL WINDS BECOMES SOUTHWEST AHEAD OF NEXT COLD
FRONT. A CONSIDERABLE INCREASE IN MID LEVEL CLOUDS ON FRIDAY...
ESPECIALLY ACROSS SOUTH ALABAMA...AS A WEAK DISTURBANCE MOVES
ALONG THE GULF COAST. DUE TO THE COLD AND DRY AIR IN PLACE...THERE
IS A SMALL CHANCE FOR SOME LIGHT RAIN MIXED WITH SLEET ACROSS THE
SOUTHWEST COUNTIES FRIDAY AFTERNOON. TEMPERATURES WILL BE WELL
ABOVE FREEZING SO NO ROAD OR TRAVEL ISSUES. A RE-ENFORCING SHOT OF
COLD AIR WILL ARRIVE ON FRIDAY...BUT THE AIR BEHIND THIS FRONT
WILL NOT BE AS COLD AS PREVIOUS SYSTEM.

58/ROSE

LONG TERM...SATURDAY THROUGH TUESDAY.

COLDER THAN NORMAL TEMPERATURES WILL CONTINUE INTO SATURDAY AS
ANOTHER CANADIAN SURFACE HIGH BUILDS SOUTHWARD. A SHORT WAVE TROF
OVER THE SOUTHWEST STATES WILL LIFT EASTWARD INTO TEXAS ON SUNDAY
AND BRING AN INCREASE IN MOISTURE TO AREAS MAINLY WEST OF THE
MISSISSIPPI RIVER. THERE MAY BE A FEW POCKETS OF LIGHT RAIN ACROSS
THE AREA ON SUNDAY. INCREASING RAIN CHANCES SUNDAY NIGHT THROUGH
TUESDAY AS A SHORT WAVE TROF SHIFTS SLOWLY EASTWARD ACROSS THE
GULF COAST STATES. TEMPERATURES WILL REMAIN ABOVE FREEZING
THROUGHOUT THIS PERIOD AND NO WINTRY PRECIPITATION ANTICIPATED.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY
FOR ALL OF CENTRAL ALABAMA.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR ALL OF CENTRAL ALABAMA.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY
FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jan 7, 5:29 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 AM CST WED JAN 7 2015

ALZ011>015-017>050-081130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
529 AM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC FRONT MOVES THROUGH THE AREA TODAY. WINDY CONDITIONS
WILL OCCUR JUST BEHIND THE FRONT. SUSTAINED WINDS WILL
OCCASIONALLY REACH 20 TO 25 MPH AND A FEW GUSTS WILL HIT THE 30 TO
35 MPH RANGE.

A HARD FREEZE IS EXPECTED OVERNIGHT AND INTO THURSDAY MORNING AS
TEMPERATURES DROP INTO THE TEENS...WITH SOME OF THE NORMALLY
COLDER LOCATIONS IN THE NORTH DROPPING INTO THE SINGLE DIGITS. IN
ADDITION TO THE VERY COLD TEMPERATURES...BRISK NORTH WINDS
WEDNESDAY NIGHT AND THURSDAY MORNING COULD PRODUCE DANGEROUS WIND
CHILL VALUES NEAR ZERO DEGREES ACROSS NORTH ALABAMA.

DUE TO RECENT HEAVY RAINFALL...MINOR FLOODING CONTINUES ALONG
SECTIONS OF THE TOMBIGBEE...LOWER BLACK WARRIOR AND SUCARNOOCHEE
RIVERS. PLEASE REFER TO SPECIFIC FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO RECENT HEAVY RAINFALL...MINOR FLOODING COULD CONTINUE
THROUGH FRIDAY ALONG PORTIONS OF THE TOMBIGBEE...BLACK WARRIOR AND
SUCARNOOCHEE RIVERS. PLEASE REFER TO SPECIFIC FLOOD STATEMENTS
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:58 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Jan 7, 4:15 AM CSTWind Chill AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.